Migraine Medicines and Antidepressants

 

Combining certain medicines for migraine headaches with certain types of antidepressants may result in a life-threatening condition called serotonin syndrome.

The medicines involved are listed in a table below. Both types of medicine increase the amount of serotonin in the brain. Serotonin is a chemical that improves mood and also reduces pain. Taking these migraine medicines and antidepressants together can lead to too much serotonin in the brain, risking a life-threatening condition called serotonin syndrome. Some consumers have had symptoms of restlessness, hallucinations, loss of coordination, fast heart beats, sudden changes in blood pressure, increased body temperature, nausea, vomiting, and diarrhea. If you are taking any of the medicines in this Table together, let your doctor know right away. Visit the FDA website for more information on this Public Health Advisory.

Drug Names

Table from FDA.GOV

SSRIs and a Combination
Drug Containing an SSRI
SNRIsTriptans

*Sibutramine (Meridia), a drug approved for weight loss but not depression, is a SNRI and should therefore be used with caution with triptans and other serotonergic drugs. Sibutramine label [PDF]

-
Created on January 1, 2007

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work